Alert archive / Idaho / Winter Storm Warnings in 2008

Winter Storm Warning 4, NWS Pocatello, ID

January 31, 2008

NWS Pocatello, ID issued this winter storm warning at Jan 31, 2008, 3:11 AM MST. It took effect at Jan 31, 2008, 12:00 PM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 3:11 AM MST (10:11 UTC)
In effect from
Jan 31, 2008, 12:00 PM MST
Expired
Feb 1, 2008, 3:45 AM MST
In force
16 hr
Issued by
NWS Pocatello, ID

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Jan 31, 2:45 AM MST, 26 minutes earlier.

Area forecast discussion, Jan 31, 2:45 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
245 AM MST THU JAN 31 2008

.SHORT TERM...TODAY THROUGH SAT NIGHT.  WATER VAPOR IMAGES
INDICATE THAT MOISTURE PLUME CURRENTLY JUST ENTERING THE WEST
COAST OVER OR WILL HAVE A TRAJECTORY STRAIGHT INTO SOUTHERN IDAHO.
HAVE UPGRADED ALL WATCHES TO WARNINGS. DUE TO STRONG WESTERLY WIND
CREATING A BLOWING SNOW HAZARD AND SNOW FALL AMOUNTS IN EASTERN
MAGIC VALLEY APPROACHING ADVISORY CRITERION...HAVE ADDED A WINTER
WEATHER ADVISORIES FOR VALLEY ZONES. WACHTER WIND SCHEME DURING
THE EVENT JUST REACHES INTO THE WIND ADVISORY LEVEL OF WIND FOR
THE VALLEY ZONES...30 TO 35 MPH...AND MAINLY ZONES 17/21 WITH
WESTERLY 700MB FLOW. THE SCHEME SCORES HIGH ON ALL THE IMPORTANT
ISSUES...500MB 700MB AND MSLP WINDSPEEDS/GRADIENT.
HOWEVER...ESPECIALLY AT FIRST...WARM AIR ADVECTION HAS ITS
STABILIZING EFFECT INHIBITING MIXING OF MOMENTUM DOWNWARDS. LAPSE
RATE IS ALSO VERY STABLE AND THAT ALSO MAKES IT HARD TO GET THE
STRONG WIND TO SURFACE. DIRECTION OF SURFACE GRADIENT ALSO NOT
KNOWN FOR BRINGING STRONG WINDS AS IT IS NORMAL TO THE CENTERLINE
AXIS OF THE SNAKE RIVER DRAINAGE WITH SOUTHEASTERLY FLOW. FOR THE
OVERNIGHT PERIOD...COLD ADVECTION FINALLY KICKS IN TO MAINTAIN
SOME WIND...ENOUGH TO KEEP OLD AND NEW SNOW BLOWING AROUND.
CONTINUED NEARLY FLAT TROUGHING WITH MAINLY ZONAL FLOW OVER
SOUTHERN IDAHO KEEPS PRODUCING PRECIPITATION IN THE MOUNTAINS FOR
FRI/FRI NIGHT. THERE IS EVEN SOME BRIEF UPPER LEVEL RIDGING FOR
SAT AFTERNOON. ANOTHER MODERATE SHORT WAVE ARRIVES LATE SAT NIGHT
AND CONTINUES THROUGH SUN AFTERNOON. UPPER LEVEL SUPPORT HAS SPLIT
INTO POLAR AND ARCTIC JET WITH NEITHER JET ON TOP OF IDAHO. SO THE
SAT/SAT NIGHT STORM HAS WEAKER UPPER LEVEL DYNAMICS AND PRODUCES
LIGHTER AMOUNTS. VERY LITTLE IN THE WAY OF TEMPERATURE SWINGS
ALTHOUGH AFTER TODAY/TONIGHTS STORM THINGS WILL BE SOMEWHAT COLDER
FOR THE REMAINDER OF THE NEAR TERM PERIOD. MESSICK

.LONG TERM...SUNDAY THROUGH THURSDAY. GFS/ECMWF ROUGHLY SIMILAR AND
INDICATING TWO MAIN SYSTEMS SWEEPING THROUGH THE REGION WITH THE
FIRST SATURDAY NIGHT/SUNDAY AND THE SECOND FOLLOWING TUESDAY
NIGHT/WEDNESDAY. DIFFERENCES BETWEEN MODELS SURFACE BETWEEN THESE
SYSTEMS AS GFS MUCH MORE BULLISH ON DRYING REGION OUT AS A TRANSIENT
RIDGE BUILDS EAST THROUGH THE AREA TUESDAY WHEREAS THE ECMWF IS
SOMEWHAT WEAKER WITH THE RIDGE AND CONSEQUENTLY ALLOWING MORE
MOISTURE/PRECIPITATION TO SPILL INTO THE REGION. HAVE VARIED LITTLE
FROM GOING FORECAST WHICH HAS A BROAD BRUSH MENTION OF PRECIPITATION
THROUGHOUT. WILL AWAIT SOME MODEL CONSENSUS BEFORE MAKING ANY MOVE
TOWARD A DRYING TREND. HUSTON
&&

.AVIATION...LOW LEVEL STRATUS CLOUDS (NEAR IFR CIGS) WERE NOTED
RETREATING NE ACROSS THE UPPER VALLEY INTO THE SNAKE HIGHLANDS EARLY
THIS MORNING. KBYI/KSUN AND KPIH WERE VFR AT 08Z THIS MORNING WHILE
KIDA WAS STILL AWAITING THE BACK EDGE OF THE STRATUS TO CLEAR THE
AREA. FURTHER UPSTREAM...THE NEXT STORM SYSTEM WAS NOTED MIGRATING
EAST ACROSS OREGON AND NUMERICAL MODELS HAVE BEEN CONSISTENT IN
GENERATING WARM FRONTAL PRECIPITATION ACROSS THE BOISE MOUNTAINS
NEAR KBOI BY 12Z THIS MORNING AND GRADUALLY SPREADING IT SE INTO
KSUN AND KBYI BY 18Z TODAY WITH A WEAKER SIGNATURE PENETRATING AS
FAR EAST AS KPIH AND KIDA BY 21Z THIS AFTERNOON. WITH THE INFLUX OF
MOISTURE...VFR CIGS WILL TRANSITION OVER TO WIDESPREAD MVFR CIGS AND
AREAS OF OR OCCASIONAL IFR CIGS AND VIS IN SNOW SHOWERS ACROSS THE
WEST BY 18Z...SPREADING EAST THROUGH THE SNAKE VALLEY BY 21Z THIS
AFTERNOON. PARTIAL CLEARING WILL FOLLOW FROM WEST TO EAST BEHIND THE
ADVANCING COLD FRONT LATE TONIGHT (APPROX 06-10Z) WITH KSUN AND KBYI
LIKELY SEEING IMPROVING VFR CONDITIONS WHILE KPIH AND KIDA REMAIN
TRAPPED UNDER NEAR IFR CONDITIONS AND STRATUS THROUGH FRIDAY
MORNING. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 12 PM MST FRIDAY FOR
IDZ021.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 12 PM MST
FRIDAY FOR IDZ017-020.

WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST FRIDAY FOR
IDZ019-022-023-025.

HEAVY SNOW WARNING FROM 6 AM THIS MORNING TO 6 AM MST FRIDAY FOR
IDZ018-031.

&&
Hazardous weather outlook, Jan 30, 2:20 PM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MST WED JAN 30 2008

IDZ017>025-031-032-311230-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED TO SPREAD ACROSS CENTRAL AND EASTERN IDAHO ON
THURSDAY AND CONTINUE INTO FRIDAY MORNING. THE HEAVIEST SNOW WILL BE
IN THE MOUNTAINS WHERE AROUND A FOOT IS POSSIBLE AT THE HIGHER
ELEVATIONS. STRONG SOUTHERLY WINDS BY THURSDAY AFTERNOON WILL RESULT
IN CONSIDERABLE BLOWING AND DRIFTING SNOW...AND POSSIBLE ROAD
CLOSURES.

WINTER STORM WATCHES HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST
AREA FOR THURSDAY AND THURSDAY NIGHT.  CHECK THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:11 AM MSTHeavy Snow WarningPIH25 hr
Jan 31, 3:11 AM MSTWinter Weather AdvisoryPIH25 hr

Nearby

Winter Storm Warnings in Idaho, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.